Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 239, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 22, 2023, 5:15 PM CDT for McPherson County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 22, 2023, 5:15 PM CDT (22:15 UTC)
- Expired
- Aug 22, 2023, 6:15 PM CDT
- In force
- 60 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County McPherson County, KS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:33 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, Aug 22, 2:33 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion National Weather Service Wichita KS 233 PM CDT Tue Aug 22 2023 .SHORT TERM...(This evening through Friday night) Issued at 231 PM CDT Tue Aug 22 2023 Forecast Highlights: * Excessive heat with temperatures or heat indices up 115 degrees will likely continue Wed and Thu. * Excessive heat may continue Friday with heat indices between 105 and 110 possible. * Cooler weather this weekend with highs closer to seasonal normals, with possible shower and storms. Excessive heat will continue to be the story for the next couple of days, as a very stout 597dm 500h ridge remains centered over the Missouri valley. The highest combination of heat and heat index values will be over SE KS and the Flint Hills where dewpoints in the upper 70s to around 80 will not mix out as well as areas west of I- 135, leading to heat index values of 115 to potentially 117. Deterministic models show a slight decrease in 500h heights on Wed, which may keep highs just a little lower in the lower 100s, but heat indices will still range from 105 to 115. Record max temperatures are a little hotter for Wed, so feel max temps will stay just below. Excessive heat warning headlines look on track for Wed thru probably Thu. Winds may be a little stronger on Thu, across central KS, which will lead to dewpoints mixing out more efficiently for areas west of I-135, so heat indices west of I-135 on Thu will be a little more bearable. By the end of the week into the weekend, the stout upper ridge will slowly begin to retrograde back to the west, initially into the Rockies and eventually into the SW US by the end of the weekend. Models suggest that remnants of TS Harold (currently in southern TX) may make their way north across the Rockies and then east back into the plains by Sat or Sun. This impulse will help break down the ridge, also helping to bring a cold front south into the area for Fri afternoon/evening and another again on Sat. Slow progression of the front on Friday, may lead to one more extreme heat day, especially across southern KS, where compressional heating and pooling of higher dewpoints will be maximized. Have bumped up max temperatures a few degrees on Friday, closer to the 75th percentile, with this in mind. So expect one more day of 100- 105 degree heat for most locations on Friday. Have decided to extend the Excessive Heat Warning for most of southern KS into Fri. Uncertain how far north to continue the warning, given current forecast highs, so could see some adjustments with later forecasts. Dry boundary layer conditions and lack of convergence along the front will probably lead to most locations remaining dry as the front moves through late Fri or early on Sat, with cooler less humid air moving into the area by Sat. Ketcham .LONG TERM...(Saturday through Tuesday) Issued at 231 PM CDT Tue Aug 22 2023 Medium range models show cooler and more seasonal type temperatures for the weekend, with max temperatures in the lower 90s. Return flow, and warm advection, over the cooler air, may lead to an elevated shower/storm chance across most of south central KS late Sat night into early on Sunday. Could also see a chance of diurnally driven afternoon convection on Sunday across southern KS, where the highest precipitable water axis will be located. Shear and instability is minimal so not expecting anything strong or severe. Ketcham && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1234 PM CDT Tue Aug 22 2023 VFR conditions will prevail over the next 24 hours. Patchy fog is possible once again east of the Flint Hills Wednesday morning, but impacts will not be widespread. Elected to go fairly conservative with this possibility in the KCNU TAF. Winds will remain fairly light and generally out of the south or southwest at 5 to 10 knots. && .CLIMATE... Issued at 231 PM CDT Tue Aug 22 2023 Wednesday Forecast High Temperatures vs Record Highs: * Wichita: 103 (Record High: 106 in 2011) * Salina: 106 (Record High: 108 in 1936) * Chanute: 101 (Record High: 108 in 1936) * Russell: 104 (Record High: 102 in 2011) && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 77 103 76 103 / 0 0 0 0 Hutchinson 77 103 75 104 / 0 0 0 0 Newton 78 102 76 103 / 0 0 0 0 ElDorado 77 101 76 102 / 0 0 0 0 Winfield-KWLD 77 101 75 102 / 0 0 0 0 Russell 76 105 76 103 / 0 0 0 0 Great Bend 75 102 73 101 / 0 0 0 0 Salina 79 106 77 107 / 0 0 0 0 McPherson 77 104 74 103 / 0 0 0 0 Coffeyville 77 101 76 102 / 0 0 0 0 Chanute 77 100 76 101 / 0 0 0 0 Iola 77 100 76 101 / 0 0 0 0 Parsons-KPPF 77 101 76 103 / 0 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 10 PM CDT Thursday for KSZ032-033- 047>053-067-068. Excessive Heat Warning until 10 PM CDT Friday for KSZ069>072-082- 083-091>096-098>100. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...JC CLIMATE...Ketcham
Hazardous weather outlook, Aug 22, 4:57 PM CDT, 18 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 457 PM CDT Tue Aug 22 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-232200- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 457 PM CDT Tue Aug 22 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Dangerous heat will continue across the entire area through this evening. Please see latest excessive heat warning for additional details. Isolated thunderstorms will affect a small area of central Kansas along the I-135 corridor early this evening, mainly across McPherson and Harvey counties. Brief heavy rainfall and gusty winds to 50 mph will be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Dangerous heat will continue Wednesday through Friday across the entire area. Please see the latest excessive heat warning for additional details. There is a slight chance for thunderstorms Saturday night and Sunday afternoon across portions of central and south central Kansas. Strong to severe storms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Aug 22, 5:02 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Wichita KS
502 PM CDT Tue Aug 22 2023
KSZ051-222245-
McPherson KS-
502 PM CDT Tue Aug 22 2023
...A strong thunderstorm will impact portions of southern McPherson
County through 545 PM CDT...
At 501 PM CDT, Doppler radar was tracking a strong thunderstorm over
Moundridge, moving northwest at 5 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Mcpherson, Moundridge, Galva, and Mcpherson Airport.
This includes Interstate 135 between Mile Markers 44 and 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3849 9756 3818 9737 3817 9759 3818 9763
3839 9784
TIME...MOT...LOC 2201Z 143DEG 5KT 3821 9750
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JAKUBThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 5:02 PM CDT | Special Weather Statement | ICT | McPherson | 43 min |
| Aug 22, 6:14 PM CDT | Special Weather Statement | ICT | McPherson | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.